Hail, Morgan
- When
- May 24, 1:50 PM MST
- Where
- Morgan County, 0.87 mi SW of Brush
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.240, -103.630
Strong thunderstorms produced hail, from dime to nickel size, in Morgan and Washington Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong thunderstorms produced hail, from dime to nickel size, in Morgan and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 9:12 AM MST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1012 AM MDT SUN MAY 24 2015 .UPDATE... .HYDROLOGY... ISSUED AT 955 AM MDT SUN MAY 24 2015 STILL DEALING WITH FLOOD ISSUES FROM YESTERDAY...MAINLY IN LOGAN COUNTY. THE UPPER TROUGH CENTER IS OVER SOUTH CENTRAL WYOMING AND IT IS NOT MOVE MUCH. VISIBLE SATELLITE PICTURES SHOW MORE SUN GETTING TO THE SURFACE THAN I HAVE SEEN FOR QUITE A FEW DAYS. MOST OF THE PLAINS ARE MOSTLY SUNNY RIGHT NOW AND MOST OF THE FOOTHILLS WERE UNTIL JUST RECENTLY. IT IS CLOUDING UP PRETTY GOOD THERE NOW. THERE IS A WEAK UPSLOPE OVER THE PLAINS AND THE MODELS KEEP THAT GOING ALL AFTERNOON INTO THE EVENING. CERTAINLY MORE OF THE SAME CAN BE EXPECTED THIS AFTERNOON AND EVENING. IT WON'T TAKE MUCH RAINFALL TO CAUSE MORE FLOODING ISSUES. AGREE WITH PREVIOUS FORECASTER CONCERNING SEVERE WEATHER THREAT. JUST LIKE YESTERDAY...WE JUST COULDN'T WARM UP THE 5-10 MORE DEGREES F TO MAKE THINGS SEVERE. WILL KEEP THE AREAL FLOOD WARNING NORTH OF STERLING GOING WELL INTO THIS EVENING CONSIDERING THE REPORTS WE HAVE BEEN GETTING. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 327 AM MDT SUN MAY 24 2015 WATER VAPOR IMAGERY SHOWING CLOSED UPPER LOW OVER WEST CENTRAL COLORADO MOVING EVER SO SLOWLY TO THE EAST. MODELS FORECAST THE LOW TO SLOWLY MOVE EAST AND NORTHEAST INTO EASTERN COLORADO TONIGHT WITH MODERATE SOUTHERLY FLOW ACROSS THE FAR EASTERN PLAINS. MAIN CONCERN TODAY WILL BE POTENTIAL FLASH FLOODING AGAIN ON THE EASTERN PLAINS. CONTINUED SOUTHEAST LOW LEVEL FLOW WITH SURFACE DEWPOINTS IN THE UPPER 40S AND LOWER 50S OVER FAR EASTERN PLAINS. STORM MOTIONS EXPECTED TO BE SLOWER TODAY AND POTENTIAL FOR ECHO TRAINING. GIVEN THE FLOODING OCCURRING IN PORTIONS OF LOGAN COUNTY AND SIGNIFICANT RAINFALL...EXPECT MORE FLOODING PROBLEMS AGAIN THIS AFTERNOON AND SUNDAY EVENING. SEVERE WEATHER THREAT A BIT LOWER TODAY BUT STILL POTENTIAL FOR HAIL/HEAVY RAIN WITH UPWARDS OF 1000J/KG OVER THE PLAINS WITH 50 DEWPOINTS. HAVE OPTED TO GO FOR A FLASH FLOOD WATCH OVER THE FAR NORTHEAST PLAINS THIS AFTERNOON AND TONIGHT. FURTHER WEST...AIRMASS IS SLIGHTLY DRIER WITH DEWPOINTS MAINLY LOWER 40S. SEE HYDRO DISCUSSION BELOW FOR MORE. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 327 AM MDT SUN MAY 24 2015 AXIS OF THE UPPER TROUGH IS FORECAST TO PASS OVER ERN COLORADO MONDAY MORNING WITH THE 500 MB LOW CENTER OVER SERN WYOMING. MODELS SHOW THE TROUGH OPENING UP AS IT SWINGS EAST-NORTHEASTWARD OVER THE NORTH-CENTRAL GREAT PLAINS DURING THE DAY. FLOW ALOFT OVER THE FORECAST AREA STILL REMAINS MOIST AND MARGINALLY UNSTABLE AT MID- LEVELS FOR MUCH OF MONDAY. MEANWHILE AT THE SURFACE...MODELS SHOW A WEAK COLD FRONT TRAILING FROM A SFC LOW SOMEWHERE OUT NEAR THE NERN CORNER OF THE STATE EARLY MONDAY MORNING. THIS FRONT IS FCST TO QUICKLY SWEEP SOUTH ACRS THE PLAINS IN THE DURING THE MORNING HRS. BY AFTERNOON MODELS SHOW THE NLY LOW-LEVEL FLOW BEHIND THIS FRONT TURNING INTO THE FRONT RANGE WHICH PROVIDES ADDITIONAL LIFT TO GENERATE CLOUD COVER OVER THE AREA. ALTHOUGH MODELS DO NOT INDICATE MUCH IN THE WAY OF QPF WITH THIS CLOUD DEVELOPMENT...MAINLY LIGHT RAINFALL FROM LOW TOP CONVECTION OVER AND ALONG THE FRONT RANGE MTNS DURING THE AFTERNOON. IN THE HIGH COUNTRY...SHOULD SEE SHOWERS AND POSSIBLY A T-STORM OR TWO LINGERING THROUGHOUT THE DAY WITH THE SNOW LEVEL LOWERING TO AROUND 9500 FT BY MID-AFTERNOON. MAY EVEN SEE AN INCH OR TWO OF NEW SNOWFALL ON THE HIGH PASSES BEFORE SHOWERS TAPER OFF IN THE EVENING AS DRIER AIR FILTERS IN FROM THE NORTHWEST. TEMPERATURES ON MONDAY WILL REMAIN SEVERAL DEGREES BELOW AVERAGE WITH 60S ON THE PLAINS AND UPR 40S/50S ACROSS THE HIGH COUNTRY. AS THE UPPER TROUGH MOVES FARTHER AWAY FROM COLORADO...SHOULD SEE THE PLAINS AIRMASS CONTINUE TO DRY AND WARM ON TUESDAY WITH THE BNDRY LAYER FLOW DOWNSLOPING OFF THE FRONT RANGE AND CHEYENNE RIDGE. THE HIGH COUNTRY WILL BE SLOWER TO DRY OUT AND WARM UP WITH A CONTINUATION OF NWLY MID-LEVEL FLOW. SHOULD SEE LESS CLOUD COVER AND NOTABLY LESS SHOWER ACTIVITY ON TUESDAY AS UP UPPER RIDGE BUILDS IN FROM THE GREAT BASIN. EXPECT TO SEE A 2-4 DEG F RISE IN MAX TEMPS WITH THE INCREASE IN SUNSHINE. MODELS SHOW THE UPPER RIDGE MOVING EAST OF THE STATE AND THE FLOW ALOFT BECOMING SWLY ON WEDNESDAY AND A WARMING SLY LOW-LEVEL FLOW ON THE PLAINS. WEDNESDAY APPEARS WARMER THAN THE DAY BEFORE. HOWEVER MODELS SHOW A WEAK SHORTWAVE TROUGH CARRIED ALONG BY SWLY FLOW ALOFT PASSING OVER THE FCST AREA BY THE AFTERNOON WHICH MAY INCREASE IN THE LIKELIHOOD FOR SHOWERS AND T- STORMS...PARTICULARLY OVER HIGHER ELEVATIONS AND ALONG THE WYOMING BORDER. SEVERE WEATHER RISK APPEARS LOW...BUT CAN'T RULE A STRAY HAIL AND/OR HIGH WIND T-STORM OR TWO MOVING NEWRD OFF THE FRONT RANGE MID TO LATE AFTERNOON. COULD SEE CONVECTION LINGERING WELL INTO THE EVENING AS ATMOSPHERIC MOISTURE AND MID-LEVEL INSTABILITY GRADUALLY INCREASE IN ADVANCE OF THE NEXT UPPER TROUGH CARVING OUT OVER THE EASTERN GREAT BASIN. ON THURSDAY...MODELS SHOW THIS NEXT UPPER TROUGH DEEPENING SOME AS IT CHUGS ACROSS COLORADO OVER THE 36-48 HOURS...DEPENDING ON WHICH MODEL YOU LOOK AT. ALL MODELS INDICATE COOLER TEMPERATURES...GREATER CLOUD COVER AND AN ELEVATED CHANCE FOR MEASURABLE PRECIP. STILL IN THE WARM SECTION OF THIS TROUGH PRECIP WILL MOST LIKELY COME FROM UPRIGHT CONVECTION/T-STORMS. SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE BASED ON THE ELEVATED PRECIPITABLE WATER VALUES GIVEN BY THE MODELS. FRIDAY LOOKS EVEN WETTER AND PERHAPS SEVERAL DEGS COOLER WITH A MOIST NELY UPSLOPE FLOW DVLPG EAST OF THE MTNS BENEATH THE UPPER TROUGH. GFS IS THE WETTEST OF THE MODELS AS IT INDICATES WELL OVER AN INCH OF QPF OVER AND ALONG THE FRONT RANGE BY LATE THAT EVENING. EUROPEAN AND CANADIAN MODELS LOOK MUCH DRIER AS THEY ONLY INDICATE 24-HR RAIN TOTALS WELL UNDER AN INCH AND A MORE PROGRESSIVE UPPER TROUGH. EVEN BY SATURDAY...GFS STILL SHOW RELATIVELY COOL AND WET CONDITIONS ACRS THE CWA WITH UPSLOPE EAST OF THE MTNS AND THE UPPER TROUGH STILL OVERHEAD. THE ECMWF INDICATES A DRIER AND SLIGHTLY WARMER DAY WITH THE UPPER TROUGH SHIFTING EAST OF THE STATE. AS USUAL WILL USE A BLEND OF THE TWO MODELS FOR DERIVE A FCST FOR FRIDAY AND SATURDAY. && .AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING) ISSUED AT 955 AM MDT SUN MAY 24 2015 WEAK SURFACE WINDS WILL CONTINUE WELL INTO THIS EVENING AND THEY WILL HAVE A WEAK UPSLOPE COMPONENT TO THEM UNLESS ALTERED BY CONVECTIVE OUTFLOW FOR SHORT PERIODS THIS AFTERNOON AND EVENING. GUSTS ABOVE 30 KNOT ARE UNLIKELY. CEILINGS COULD GET DOWN TO BKN/OVC020-BKN/OVC035 ONCE THE CONVECTION GETS GOING BY 20Z THROUGH MID EVENING. HAIL IS EASILY POSSIBLE BUT IT LIKELY WOULD NOT EXCEED 3/8-1/2 INCH IN SIZE. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ042-044>046- 048>051. && UPDATE...RJK SHORT TERM...ENTREKIN LONG TERM...BAKER AVIATION...RJK HYDROLOGY...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1048 AM MDT SUN MAY 24 2015 COZ030>051-251700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT SUN MAY 24 2015 ...MORE RAIN EXPECTED FOR MUCH OF THE FORECAST AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME LIKELY OVER THE MOUNTAINS...ADJACENT PLAINS AND PALMER DIVIDE BY EARLY AFTERNOON AND THEN SHIFT OVER THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. EXPECT HEAVY RAIN AND SMALL HAIL WITH THE STRONGER STORMS. THERE IS THE POTENTIAL FOR FLASH FLOODING ON THE PLAINS...MAINLY FROM LIMON TO FORT MORGAN AND POINTS EAST AND NORTH. RAINFALL RATES WILL BE UP TO 1 INCH IN 30 MINUTES OR LESS. SOILS ARE ALREADY SATURATED OVER THE PLAINS FROM PREVIOUS RAINFALL...SO ANY ADDITIONAL HEAVY RAIN MAY LEAD TO ADDITIONAL FLOODING. STORMS WILL GRADUALLY DIMINISH THIS EVENING AND OVERNIGHT ON THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ON MONDAY WILL BE CONFINED TO THE MOUNTAINS AND NEARBY PLAINS WITH THE ATMOSPHERE BECOMING SLIGHTLY WARMER AND DRIER. ON TUESDAY...THUNDERSTORM CHANCES WILL DECREASE AS A HIGH PRESSURE RIDGE AND DRIER AIR MOVE IN FROM THE WEST. WEDNESDAY WILL PROBABLY BE THE WARMEST DAY OF THE WEEK...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED BY AFTERNOON WITH THE PASSAGE OF A WEAK WEATHER DISTURBANCE. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AND FRIDAY AS MOIST AND UNSTABLE AIR FLOWS IN AHEAD OF ANOTHER LARGE SLOW MOVING LOW PRESSURE SYSTEM. THESE MOIST AND UNSETTLED CONDITIONS COULD LINGER WELL INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1208 PM MDT SUN MAY 24 2015
COZ045-046-241845-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
1208 PM MDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT AND CENTRAL
ARAPAHOE COUNTIES UNTIL 1245 PM MDT...
AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF BYERS...OR 37 MILES NORTHWEST OF LIMON...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BYERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3962 10440 3972 10414 3953 10401 3947 10419
3948 10420 3949 10420 3949 10421 3947 10422
3948 10423 3946 10423 3944 10431
TIME...MOT...LOC 1808Z 245DEG 10KT 3955 10429
RPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 125 PM MDT SUN MAY 24 2015 COZ045-242000- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 125 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND NORTHEASTERN ARAPAHOE COUNTIES UNTIL 200 PM MDT... AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LEADER...OR 33 MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHAMROCK AND LEADER. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3963 10411 3988 10417 3998 10378 3974 10372 TIME...MOT...LOC 1925Z 243DEG 17KT 3980 10395 RPK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 217 PM MDT SUN MAY 24 2015 COZ044-045-049-242045- WASHINGTON COUNTY CO-MORGAN COUNTY CO- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 217 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAMS...NORTHEASTERN ARAPAHOE...SOUTHERN MORGAN AND WESTERN WASHINGTON COUNTIES UNTIL 245 PM MDT... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF ADENA SCHOOL TO 7 MILES WEST OF THURMAN...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF FORT MORGAN TO 25 MILES NORTHWEST OF FLAGLER...AND MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BRUSH...HILLROSE...ANTON...TWELVE-MILE CORNER...WOODROW...THURMAN... WOODLIN SCHOOL...ADENA SCHOOL...LINDON...GARY...LAST CHANCE... SHAMROCK AND ADENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4034 10350 3959 10303 3957 10364 4006 10410 TIME...MOT...LOC 2016Z 232DEG 22KT 4013 10391 3958 10336 RPK
The Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570206, 570205.